Mixed Themes and Risperidone Dreams

Day 17 of the mixed episode I’ve been residing in, longer than most mixed episodes I’ve tracked at this point. Mixed episodes are generally the biggest time for concern in the day-to-day of my bipolar life because each one brings something new to the table (a new concoction of depressive and manic symptoms) while adhering to an underlying theme of cynicism, anger, and hostility.

To top that off, mixed episodes are also the time I most often (though I do, at times, during mania as well) experience psychosis. Delusions, hallucinations, paranoia, and unbridled fear aren’t always present at these times, but they can pop in at a moment’s notice, rearing their ugly snake-covered heads and bringing down everything around me.

I often consider mixed episodes to be the trifecta of evil. My symptoms of rage and hostility put all of my relationships at risk, the unbearable agitation and confusing physical symptoms leave me desperate, and therefore put my own life at risk (via impulsive suicidally), and the ever-present chatter of what seems to be thousands of thoughts all being read aloud by different voices talking over each other in my mind (well, that and the psychosis) is a recipe for mental falling-down-the-rabbit-hole risk well outside the realm of what depression or mania seem to press on their own.

During my last hospitalization (April, 2011) where I was jumping between suicidal depression and psychotic mixed symptoms the house psychiatrist prescribed me Zyprexa. That was the first time I had ever taken an antipsychotic drug before, and though it seemed to help something at the time, I couldn’t convey to my psychiatrist upon leaving the facility exactly what that was. 

I’m not particularly surprised by this, after all… I was pretty familiar with symptoms of depression at the time, and though less familiar with symptoms of mania I could identify them. Mixed episodes were, however, something I did not understand yet. All I knew was that I felt horrible at times, the most horrible I’d ever felt, and I couldn’t quite nail down exactly where that terrible feeling was coming from.

I continued taking the Zyprexa for two months and rapidly gained 40 pounds. Long red stretch marks began to appear across my entire body, and it seemed that any benefit the drug was giving me was being quickly outweighed (heh) by incredible weight gain.

Together, my doctor and I began testing other antipsychotics on my system. We landed on Risperidone, and though I had the least side effects from taking it I still had to deal with intense drowsiness (often knocking me unconscious within 30 minutes of taking it and elongating my sleeping habits to 12, 14, sometimes 16 hours after having taken it) and severe brain fog that made it difficult to put thoughts and words together.

Because of how sleepy it made me, both my psychiatrist and I concluded I couldn’t take it all the time (as I still had a job at the time). Instead he decided to give me a prescription and allow me to take the drug as needed. 

As needed. Yes. The last couple years I have taken .5 mg of Risperidone as needed for symptoms like psychosis or… you know… violent hostility. Honestly, I’ve often opted to take Ambien instead because it put me to sleep immediately in a similar manner but didn’t leave me feeling like a total train-wreck the next day. Since most of my mixed episodes have been fairly short and sweet, it didn’t seem necessary to really bombard myself with drugs. I’ve been somewhat wary of taking more Risperidone because I was nervous about not being “on the ball” for plans the next day, and because I haven’t take it much, I often forget about it entirely.

It can be easy to fall into a place where I feel overwhelmingly awful and not be able to see the things around me that might normally help me feel better. I think this is part of the reason why I am on day 17 of my current mixed episode and only began taking the Risperidone on day 15.

And I found it. That thing, the elusive thing that I couldn’t discern when I was taking Zyprexa a few years ago. I knew that when I took it, something was different. Some symptom was gone, but my mind was just too foggy to be able to point it out.

Yesterday morning I woke up after a 14 hour Risperidone nap and there was the brain fog I was expecting. However, there was something else I wasn’t expecting.

Silence.

My mind, so loud and chattery and unruly the night before, seemed to keep sleeping even after I opened my eyes. Yes, I felt a little stunted and perhaps a little dull, but this was a dullness I was thankful for. That brain fog that I had wrestled with so much a few years ago was now the thing that seemed to be making taking this drug worthwhile!

I feel like treating bipolar disorder is a constant game of “which is worse?” While some side effects from medications or other treatments might seem unbearable in times of stability (or during less severe episodes), there may be times where certain symptoms or types of episodes feel far worse than those effects. The biggest trouble is that ever-changing-symptoms make it incredibly difficult to discern when “worse” might become “worth it”.

Advertisements

10 responses to “Mixed Themes and Risperidone Dreams

  1. Having just come through a mixed/hypomanic state, I can agree with you that those extra pills we have to take for those occasions can be unpleasant, but also necessary. We definitely have to ask ourselves the, “which is worse?” question, and for me it meant tripling the amount of olanzapine (Zyprexa) I was taking, which, of course led to voracious hunger. I was somehow able to take the hunger for what it was and not feed into (hehe) it too much. After about 18 days, I think it is safe to say that the episode has passed and I am back to my old self. I’m grateful I had the guidance of my pdoc to get me back to sleeping (with Flurazepam, which creates the worst of hangovers) and no more mixed/hypomanic state with the addition of the olanzapine. Just like you, I had to decide whether the effects of the pills or the insipid mixed/hypomanic state was worse. I’m glad I did something about it quickly, as these symptoms can get out of hand for me all too quickly. I wish you the best of luck on getting out of your current cycle!

  2. Hug, medication changes are tough. I’m ramping up on lamictal now to stop frequent mood swings, etc – and it makes me so shaky. I’m hoping that’ll go away.

  3. You commented on my blog. did you know that when I stumbled across your blog a long time ago it inspired me? You’re the genuine article. I forgive you for hostility if any come my way for posting this admittedly rather useless comment on your post.

    It made me feel a lot of things but I dont want to talk about myself, I just want to say thank you. We’re not alone.

  4. I understand where you’re coming from. I’m on depakote and trying keep the weight gain to 40 lbs. now switching to triliptal. It’s won’t let me sleep it’s making me manic. If it doesn’t get better my co workers will be sick of me. Good luck. Thank you for sharing.

  5. Oh god silent brain that is the thing. I don’t know that my level of inner monolog counts as anything worse than intrusive thoughts, my immediate cling to my Seroquel was sheer relief that my brain was quieted to something that was manageable. >< Not too much longer until I'm back on, yes yes.

  6. Sarah I found your entry to be informative, thorough, and that our daily struggles are similar in so many ways. I found hope in your revelation that when you awoke out of your “Risperidone nap” that your racing thoughts had given way to silence. I hope I can find the right RX regimen that affects my constant

  7. Never slowing mind… I rarely sleep because I am BPD 1 with constant (more often than when I feel “normal” or am simply depressed/manic) cycling compounded by racing thoughts that causes me to go days without any sleep or rest. I also endured startling weight gain once I added an antipsychotic to my other medicines…. At first I quit taking the antipsychotic because the weight gain was resistant to my numerous divergent efforts to mitigate this side effect, but nothing worked. The next few months my episodes were far more intense & unpredictable, I was forced to make a torturous choice between madness & obesity. I chose to deal with the side effects of the medicine as opposed to the chaotic self destructive thoughts & emotions that I endure when I don’t take my medicine. Kay Redfield Jamison elucidated this dilemma far more persuasively than I….”It took me far too long to realize that lost years and relationships cannot be recovered, that damage done to oneself and to others can’t always be put back together again, and that the freedom from the control imposed by medications loses its meaning when the only alternatives are death and insanity. ” AN UNQUIET MIND Published in 1995
    I feel some hope that I too will find the medicine that can quiet my racing disorganized thoughts. Great post! Sorry about my comment arriving in two posts rather than one coherent post.

  8. Luckily, they keep coming up with new anti-psychotics that help with bipolar symptoms. Best of luck in the trial and error process of finding the best medication with the fewest negative side effects.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s